Florida, 2012

Lightning Strike in Florida, July 22, 2012

July 22, 2012 · NWS KEY · 1 event in 1 county or zone

A positive-polarity lightning strike struck a residence in Key West within stratiform rainfall behind a northwest-moving squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A positive-polarity lightning strike struck a residence in Key West within stratiform rainfall behind a northwest-moving squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 22, 2:29 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 22, 2:29 AM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
329 AM EDT SUN JUL 22 2012

.DISCUSSION...
.CURRENTLY...
MANY RETURNS ON THE KBYX RADAR TONIGHT WITH SCATTERED THUNDERSTORMS.
THE ISLAND AREAS WITH THE GREATEST IMPACT SO FAR ARE THE LOWER KEYS
FROM BIG COPPITT KEY THROUGH KEY WEST. NEARLY AN INCH OF RAIN HAS
FALLEN AT THE KEY WEST AIRPORT AS OF 230 AM LDT...WITH MORE TO COME.
THE WEB CAMS FROM DUVAL STREET INDICATE THE TYPICAL STREET
FLOODING...ESPECIALLY NEAR HIGH TIDE...WHICH WAS AT 1251 AM IN KEY
WEST. EXPECT RAIN GAGES ON THE WEST SIDE OF THE ISLAND WILL HAVE
HIGHER RAINFALL VALUES THAN THE AIRPORT. THESE SHOWERS ARE PRODUCING
PLENTY OF LIGHTNING. WINDS ARE GUSTY IN SHOWERS AND THUNDERSTORMS AS
INDICATED BY GUSTS OF 26 KNOTS AT THE SAND KEY LIGHT AS THE INITIAL
SHOWERS PASSED.

.SHORT TERM (TODAY THROUGH MONDAY)...
THE APPARENT INVERTED TROUGH FOUND IN THE ANALYSIS YESTERDAY...HAS
BEEN EXPOSED TODAY AS A TROPICAL UPPER TROPOSPHERIC TROUGH. THE
EVIDENCE IS IN THE WATER VAPOR IMAGERY WITH THE VORT LOBE OVER THE
SOUTHERN FLORIDA PENINSULA. IN ADDITION THE WESTERN EXTENT OF THE
ATLANTIC RIDGE IS TILTING A BIT TO THE NORTH WHICH IS RESULTING IN A
SUBTLE INCREASE IN WINDS OVER THE STRAITS AND HAWK CHANNEL. WITH THE
ADDED SPEED CONVERGENCE...LIFTING ON THE LEE SIDE OF THE TUTT...AND
WELL ABOVE 2 INCHES OF PWAT...HAVE INCREASED RAIN CHANCES TO LIKELY
WITH SCATTERED THUNDERSTORMS TODAY AND TONIGHT. THE TUTT WILL
CONTINUE TO MOVE WESTWARD WITH THE MOISTURE REMAINING IN PLACE FOR
ANOTHER DAY. CHANCE POPS SHOULD BE ADEQUATE FOR MONDAY AND MONDAY
NIGHT. EXPECT WINDS TO GRADUALLY DECREASE MONDAY NIGHT AS THE RIDGE
SLIDES FURTHER WEST...RELAXING THE PRESSURE GRADIENT ACROSS THE AREA.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
DEEP LAYER RIDGE AXIS WILL BE NEARLY ON TOP OF THE KEYS BY LATE
TUESDAY. THE RIDGE WILL BE THE HARBINGER FOR THE NEXT PLUME OF DRY
SAHARAN AIR MOVING ACROSS THE AREA. PWATS WILL DROP DRAMATICALLY AND
WITH DEEP SUBSIDENCE WILL COMBINE TO KEEP RAIN CHANCES IN THE 10 TO
20 PERCENT RANGE THROUGH SATURDAY...WHILE WEAKENING THE PRESSURE
GRADIENT RESULTING IN GENTLE TO LIGHT WINDS BY MIDWEEK.

&&

.MARINE...
SMALL CRAFT SHOULD USE CAUTION THROUGH TONIGHT ON ALL KEYS WATERS
DUE TO GUSTY EAST TO SOUTHEAST WINDS OF 15 TO 20 KNOTS. NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS WILL BRING LOCALLY HIGHER WIND
GUSTS WITH SOME SPECIAL MARINE WARNINGS LIKELY NEEDED THROUGH
TONIGHT. EXPECT A DECREASE IN WINDS BEGINNING LATER MONDAY AS HIGH
PRESSURE SLIPS SOUTHWARD TO SOUTH FLORIDA. MIDWEEK APPEARS TO OFFER
SAFER BOATING WEATHER CONDITIONS WITH JUST ISOLATED SHOWERS AND
THUNDERSTORMS AND LIGHT TO GENTLE EAST TO SOUTHEAST WINDS.

&&

.AVIATION...
TONIGHT INTO EARLY SUNDAY MORNING. THE EVOLUTION OF SUB-VFR
CONDITIONS WILL BE HANDLED BY TIMELY FORECAST AMENDMENTS. VFR
CONDITIONS WILL PREVAIL AT EYW AND MTH LATE SUNDAY MORNING THROUGH
SUNDAY EVENING. MVFR OR LOWER CONDITIONS ARE CONCEIVABLE AT EYW AND
MTH AFTER 1100 PM SUNDAY NIGHT. FORECAST UNCERTAINTY OF MVFR OR
LOWER CONDITIONS AT EYW AND MTH SUNDAY NIGHT IS TOO HIGH TO INCLUDE
IN THE TERMINAL FORECASTS AT THIS TIME.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1901...1.79 INCHES OF RAIN
FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR MAXIMUM RAINFALL
MEASURED IN KEY WEST ON JULY 22ND...A RECORD WHICH STILL STANDS 111
YEARS LATER. RAINFALL RECORDS AT KEY WEST DATE BACK TO 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  87  78  89  82 / 60 60 40 30
MARATHON  90  78  92  82 / 60 60 40 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.................BWC
AVIATION/NOWCASTS/CLIMATE.....BS

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jul 22, 7:15 AM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
815 AM EDT SUN JUL 22 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-231030-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
815 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
FLORIDA KEYS AND SURROUNDING COASTAL WATERS TODAY. THE PRIMARY
HAZARDS WITH THUNDERSTORMS TODAY WILL BE WIND GUSTS UP TO NEAR 45
MPH...CLOUD TO SURFACE LIGHTNING STRIKES...AND ABUNDANT RAINFALL
THAT COULD PRODUCE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT. THE PRIMARY HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING
STRIKES...AND ADDITIONAL PONDING OF WATER IN LOW LYING...AND POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BWC/JR

In the hours before

Special weather statement, Jul 22, 6:48 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
748 AM EDT SUN JUL 22 2012

FLZ078-221215-
MONROE/LOWER KEYS FL-
748 AM EDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 815 AM
EDT...

AT 748 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
SOUTHEAST OF SUGARLOAF KEY TO 14 MILES SOUTH OF KEY WEST...MOVING
NORTHWEST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BOCA CHICA...BIG COPPITT KEY...BAY POINT...AND
KEY WEST THROUGH 815 AM EDT. GUSTY WINDS TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

BS
Special weather statement, Jul 22, 7:18 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
818 AM EDT SUN JUL 22 2012

FLZ078-221245-
MONROE/LOWER KEYS FL-
818 AM EDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 845 AM
EDT...

AT 817 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM NEAR KEY WEST TO BOCA CHICA...TO 5
TO 10 MILES SOUTH OF THE WESTERN HALF OF THE LOWER KEYS...MOVING
NORTH AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BOCA CHICA...BIG COPPITT KEY...BAY
POINT...SUGARLOAF KEY...RAMROD KEY...LITTLE TORCH KEY...SUMMERLAND
KEY AND UPPER SUGARLOAF KEY THROUGH 915 AM EDT. GUSTY WINDS TO 45
MPH CAN BE EXPECTED ALONG WITH SIGNIFICANT PONDING OF WATER.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

APA

The radar

The Key West radar (KBYX), 10 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
July 22, 8:20 AM EST
Where
Monroe County, 0.9 mi W of (Eyw)key West Inl Ar
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
24.551, -81.784

A duplex residence was severely damaged when struck by a positive-polarity lightning bolt. Lightning struck the ground near an exterior Jacuzzi in a side yard, near the front corner of the structure. The lightning strike left a hold in the ground roughly 2 feet by 2 feet by 18 inches deep. A ground rod and wire was installed for the Jacuzzi but not attached. The charge followed the exterior power conduit to an exterior junction box, where the box's cover was blown free. Wires were charred, the conduit destroyed. The residence's washer/dryer electric supply was charred. The electric meter box exploded according to the responding fire unit, with wires charred and burned and all connections melted. In the front of the residence, wood was charred under metal screws securing the exterior soffit. Aluminum frames for glass jalaousie windows in the front of the residence were melted with windows knocked out. Light bulbs in various locations throughout the residence were blown, including the bedroom lamps and ceiling fixture, bathroom wall fixture, and kitchen ceiling light fixture. The bathroom mirror was shattered. The residence was declared unfit for occupation due to damage to the electrical system, although no fire resulted. Keys Energy Services replaced a blown fuse for a transformer serving the residence, and three other residences had tripped circuits but no permanent damage was reported. The struck residence was occupied by one female at the time of the strike, who was observed by rescue personnel to not have any injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405992.